The Diabetes Forum Support Community For Diabetics Online banner
1 - 9 of 9 Posts

·
Registered
Joined
·
34 Posts
Discussion Starter · #1 ·
Hi everyone! I'm new here....my name is Suzi. I was diagnosed T2 in August of last year after being on steroids for 4 months because of inflammation issues. I quickly learned that I had to eat low carb to keep my numbers in check, since steroids raise my BG like crazy.

My endo started me on Metformin 500 mg 2x day. I almost immediately noticed a large amount of hair loss and stopped taking the meds in December. It took almost three months for my hair to fill in again. The Dr. Let me stay off any meds because my A1c was so good for a newbie.

My first A1c was 7.5, 3 months later it was 5.7 (no steroids). I have
another one due next month but know it won't be great since I'm
back on steroids.

Lots of great info here so far and looking forward to learning more!
 

·
Registered
Joined
·
24,394 Posts
Good to meet you, Suzi . . . you have a major juggling act going on, don't you? Others of our members require steroids too, in managing other medical issues, but it sure plays merry hobb with our diabetes.

Thank you for joining us and please do visit often if your time permits. :)
 

·
Registered
Joined
·
83 Posts
Hi Suzi! I'm Linda, and I have joint issues that require me to get cortisone shots, and it always raises my blood sugars... so I feel your pain. I just found this site today, and I am wondering why I never looked for a site like this before. The information is wonderful, and it seems like such a great support system too! Well, again, I'm Linda... nice to meet you.:D
 

·
Registered
Joined
·
1,491 Posts
Hi Suzi and :welcome:

I know your battle. I decided to stop steroid injections (I have spinal issues that benefit from them) simply because I feel I can handle the pain/inflammation better than I can the high blood sugar issues.

To be honest, it's more of a psychological issue for me than physical... with my family history of heart disease I'm just more afraid of the diabetes than I am the back pain... Of course, that's a personal decision and what's right for me isn't what's right for the next person.

If your decision is to treat both, you do have a juggling act, and I hope it all works out for you.

Good luck, nice to meet ya! :D
 
G

·
welcome Suzi :) yeah I've been warned about steriods being bad for our BGLs. My doc was considering placing me on them when I had a bad sinus infection that wouldn't go away end of last year (nose bleeds & all). But instead I just had a tonne of antibiotics as he thought steriods was too risky for my diabetes. There's way too many factors that influence on our BGLs I reckon... it's certainly a juggling act for most of us dealing with other issues.
I'm sure you'll find this a great place for support and info. Keep us posted on how you're doing.
 
G

·
Hi Suzi! I'm Linda, and I have joint issues that require me to get cortisone shots, and it always raises my blood sugars... so I feel your pain. I just found this site today, and I am wondering why I never looked for a site like this before. The information is wonderful, and it seems like such a great support system too! Well, again, I'm Linda... nice to meet you.:D
Hi Linda :) I know I posted on your introduction. Now that you mention you are also on cortisone shots... that's probably why your A1c has been higher. I also struggle to keep my BGLs under control due to health issues. Food and exercise is only part of it really.... it would be nice to only have that to focus on and not other conditions getting in the way.
 

·
Registered
Joined
·
34 Posts
Discussion Starter · #7 ·
Thanks for the warm welcome! Unfortunately, I DO have to continue taking steroids; it's the only thing that keeps the inflammation under control. The longest I can go off them is 2 weeks, and at that point, I'm miserable with pain and have various body parts that are swollen. Tomorrow will be one year since it all started! Everything except my knees starting swelling, even the joints in my jaw! I'm on other meds to control the inflam. but they aren't doing what the steroids do, which is a shame.

Again, thanks for making me feel welcome. It's nice to be part of a group that really understands. :p
 
G

·
Thanks for the warm welcome! Unfortunately, I DO have to continue taking steroids; it's the only thing that keeps the inflammation under control. The longest I can go off them is 2 weeks, and at that point, I'm miserable with pain and have various body parts that are swollen. Tomorrow will be one year since it all started! Everything except my knees starting swelling, even the joints in my jaw! I'm on other meds to control the inflam. but they aren't doing what the steroids do, which is a shame.

Again, thanks for making me feel welcome. It's nice to be part of a group that really understands. :p
it looks like it will continue to be a juggling act for you then... don't worry you're not alone, there's lots of us here on other meds and with other conditions that interferes with our BGLs. I was at the docs myself on Wed arvo about another infection and the first thing doc says (this isn't my usual doc either) is you need to get your diabetes under control to stop getting infections... well I responded with "I'm trying" and explained to her what I was just diagnosed with and then she reads the specialists letter... and responds with 'oooh yeah that could be a problem then as this condition is well known to stop your stomach from emptying properly"... so I respond with "any ideas then on how I can get my diabetes under control?" (I just had to be cheeky. lol). Seriously, all we can do is try our best I reckon and 'juggle' what we're dealing with. Stay positive... I know it can be hard at times and it can do your head in a bit. There's lots of support here. :D
 

·
Registered
Joined
·
203 Posts
I Blame Steroid and Cortisone Injections, TOO!

Welcome to the forum. . . I'm sure you will discover that you have tapped into a fantastic resource for diabetes, as well as a place for comfort, support and encouragement.

As for the steroids, all I can say is that I was receiving epidural injections, and cortisone shots from 1988 through 1997 for a multitude of pain problems. Everything from the cervical to the lumbar region of my spine is failing with degenerative disc disease.

When I came down with diabetes in 1995, it was a huge surprise since there had been no diabetes in my family, either side and as far back as my parents could remember. Because my DDD was caused by a severe slip and fall injury on the job, my workers comp attorney wanted to know if the diabetes was caused by the numerous injections and procedures I'd been having since the injury.

He sent me to the same forensic nephrologist that was famous for diagnosing Erin Brockovich with her medical problems. Dr. Brautbar established that the cortisone and steroids injections took a heavy tool on my liver, pancreas and kidneys, and was the root cause behind my diabetes.

SEE: Erin Brockovich - Environmental Diseases Specialized Expert Witness Service

This may have some validity to, as I've come in contact with others at physical therapy that had also been getting epidurals and developed diabetes.

Of course worker comp denied the diagnosis in 2000, but they have since started to be more open to the steroid caused diabetes.

We may never know for sure, but had I known that these VERY temporary fixes for chronic pain were so dangerous. I'd never have subjected myself to them. :eek:

I wish I could tell you to go through with future injections and not worry, but I've been a victim of steroid/cortisone treatments, and wish someone would have shared this kind of information with me back in 1988.

If I were you, I'd do a lot of web surfing and find as much info about this subject as you can to give you the info needed to either continue, or discontinue your present treatment plan for inflammation!

Shalom,

Pastor Paul
 
1 - 9 of 9 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top